[Skip to Content]
[Skip to Content Landing]
Letters to the Editor
March 1998

Marked Reduction of Tardive Dyskinesia With Olanzapine

Arch Gen Psychiatry. 1998;55(3):279-280. doi:

Tardive dyskinesia (TD) is a syndrome of involuntary hyperkinetic abnormal movements that can occur in predisposed individuals during or shortly after the cessation of long-term antipsychotic drug therapy.1 The focus of clinical work with long-term antipsychotic therapy has been to optimize the benefit-to-risk ratio of adverse events, especially TD. The risk of developing TD is believed to increase with total cumulative drug exposure. This risk, on average, is about 5% per treatment year for the first 5 to 7 years,2 decreasing slightly thereafter but reaching a staggering 68% by 20 years.3 The introduction of atypical antipsychotic medications in this decade has demonstrated therapeutic effects for patients with preexisting TD.46 Olanzapine, a new atypical antipsychotic, has recently become available in the United States. It is characterized as a selective monoaminergic antagonist with high-affinity binding to serotonin, dopamine, muscarinic, histamine, and adrenergic receptors.7 The actual risk of TD with olanzapine was examined in the extension phase of study.4 Preliminary results show a significantly lower incidence (one-third to one-fourth lower) of new TD among those patients receiving olanzapine than in those receiving the typical antipsychotic medication, haloperidol decanoate.8

First Page Preview View Large
First page PDF preview
First page PDF preview
×